Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


sleepless in seattle
Jun 1, 2001

Dr. Bob, I really dig the way you answer these questions. I was at one of your lectures many years ago and remember laughing my ass off. Saw you on the cover of Lifetimes magazine this week -- still one handsome dude! OK enough flattery -- maybe now you'll answer my question. I'm a positoid for the past 9 years. Current meds kaletra sustiva d4t and 3tc. Viral load and CD4 counts are respectable. I was really anemic a few years back and took procrit with great results. Eventually became resistant to AZT and when I stopped that the anemia resolved. Hemoglobin is currently at 13 so I know I'm not anemic again ... but i'm really wiped out. The basic problem is that I can't sleep! My less than brilliant HMO doctor says it's neuropathy and thinks I may need to stop the d4t. I'm reluctant to stop anything as I have very few options left. Basically I have an unpleasant sensation in my legs at night as if there was something creeping in my calves and lots of dull achs in my thighs. It's bad enough to get me out of bed. The weird thing is that when I walk around it actually feels better. I'm 43 years old weigh 285 pounds (wasting not a problem here!)and basically sit around most of the day smoking cigarretts remembering the good old days. What else is there to do in Seattle? My testoserone level is normal, my diet is way to good -- I really think my fatigue is due to lack of sleep. So what do you think? do i need to go off the d4t? Come to seattle and give us another talk -- we have great coffee here. Many many ,many thanks for everything you do for all of us? Any chance you'll do one of your piano concert fundraisers in the Northwest sometime soon? Big Ben

Response from Dr. Frascino

Hey Big Ben,

Don't stop your D4T. Your symptoms are not at all consistent with neuropathy. And yes, you are absolutely correct that your HMO doctor is less than brilliant. Did he/she even examine you or take a careful history? Your symptoms are quite classic for "Restless Legs Syndrome." So maybe you're not so "Sleepless in Seattle" as you are "Restless in the Legs." Restless Legs Syndrome is a neurological disorder characterized by uncomfortable sensations in the legs that increase with inactivity and improve with movement. It's often worse at night. That "creeping" feeling, as well as general aches and pains in the legs, are "classic signs." The cause of restless legs syndrome is unknown, but it's not D4T-related and not related to distal sensory neuropathy. Risk factors for restless legs syndrome include cigarette smoking, obesity, and a sedentary lifestyle. So, does any of this sound familiar? So what to do? First, discuss restless legs syndrome with your doctor. If he/she has never heard of it or still thinks your symptoms sound more like D4T-induced neuropathy, then it's time to change doctors. There are a variety of medications that have been tried for restless legs syndrome including dopaminergic agents, opiods, anticonvulsants, and benzodiazepines.

Now, let's talk for just a second about your general health and lifestyle. You're 43, HIV-positive, and have an anti-HIV regimen that seems to be working well. So, tell me again why you are smoking and sitting around thinking about the good old days? Don't you realize that today will be tomorrow's good old day? Seattle is a great city. I was there a few weeks ago. I really enjoyed that ultra modern music museum near the Space Needle. And, yes, you do have great coffee.

So, it's time to get healthy. Stop the cigarettes, start exercising, and see an HIV-knowledgeable nutritionist about your diet and getting down to your ideal weight. Join a gym and think less about yesterday and more about today and tomorrow. Yes, I'll be back to Seattle to lecture and perhaps even to perform a fundraiser concert one of these days. But in the meantime, I'm hoping you'll make some lifestyle changes. Glad to hear Procrit worked well for your anemia and your meds are holding your virus in check. However, meds can only do so much. So, put out the cigarettes, get your restless legs treated, and get some rest. Then you should have enough energy to make it to one of the gazillion Starbucks there for a double espresso on your way to the gym. I expect "Big Smoking and Sleepless Ben" to be "Fit, Rested, and Smoke-free" by my next visit.

Thanks for writing and for your kind comments! Good luck and make sure that's a non-fat latte you are ordering!

Dr. Bob


Previous
Should I start to Worry?
Next
Testosterone, Bound or Free ??

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement